Strontium ranelate stopped working

Hi All, I'm looking for some help...

I have been taking Protelos (SR) for the past 10 years (since breast cancer treatment) and over that time my DEXA scans have show a small increase in spine from -3.8 to -3.3 until the DEXA I had last week which has dropped back below the -3.8 (I'm not sure yet of exact number as I have to see GP next week). The person taking the scan said that my body is probably no longer absorbing the treatment and I may have to think of another drug. Doing nothing is not an option as my result is severe. I was very surprised at the result as I was expecting much better due to the artifactual effect of SR. Has anyone else taking Protelos for a long time found it stopped working? and I would be interested to hear if anyone has experience of another good drug, I don't want oral bisphosphenates, and was looking at Prolia or Aclasta.

Thank you for listening.

12 Replies

oldestnewest
  • Can't advise on the drugs as I've never taken any, but are you making sure your diet, exercise and supplements are adequate to provide your body with the wherewithal to create new, healthy bone? I do believe that even when people are taking an OP drug they should also do everything possible to improve their health naturally. Certainly I've found over the last twenty months or so everything I've done to help my bones seems also to have helped my general health. Over that time I've improved my t-score from -2 to -1.6, despite being on long term prednisone treatment for polymyalgia.

  • Thank you for reply. I do have a very healthy diet and do as much exercise as I can but have been quite ill with CFS /ME. Im not sure what to do about upper body exercise as I am extremely thin there and would like to build muscle but not really able to do much physically. I do a short walk daily (5000 total daily steps) and tai chi.

  • Hi Jess

    I take SR and it was my choice over all the other OP meds. I have only been taking it for a couple of years though. As SR is the only OP drug I have taken for any length of time I am sorry I cannot recommend another one.

    I take it your Vit D is at a reasonable level and you take enough calcium in your daily diet or chew on calceos prescribed by the doctor. Weight bearing exercise is also pretty essential if possible when diagnosed. I do take magnesium, K2 and boron too but I have no proof yet things are improving. I am with you re not wishing to take bisphosphonates.

    I do hope you find another OP drug that suits you. Do keep in touch and let us know how you go on.

  • Thanks for replying Kaarina. I too chose (demanded) SR 10 years ago after lots of research and have been very happy on it, I'll probably have to come off it though as its clearly not working any more for me. I will try to get a Vit D screening from my GP when I go tomorrow but I just don't know what to do about another medication. Anyway hope all goes well for you.

  • Hi Jess,

    It is disheartening for you. Taking SR does not give a "true" dexa scan reading anyway so I have been told unless the radiographer does some kind of calculation to the result. Most of them have no idea how to do this so do not bother and the dexa scans also have to be done on the same scanner as well for a true comparison. If not, the result can look better than it really is....

    How long ago did you have the DEXA before this latest one. I shall bear in mind that after some years SR may not be doing much good.

  • Hi Kaarina

    Please don't worry that SR won't work for you, there is probably some other reason that it's not improved in me, (my weight has dropped by 7kilos since my last scan so it may be that). I had my dexa on the same machine by the same radiographer. I gave her information on SR both times and as there doesn't seem to be an exact calculation, she just wrote it on the result sheet both times, so I would have expected an improvement, or at least for it to have stayed the same. My previous dexa was four years ago and the result in spine was -3.3 exactly the same result as the 2009 dexa, but the radiographer said it now appeared to be worse than ten years ago when it was -3.8. I am going to GP today so will find out the exact figure. Strangely my hip T score had gone from -2.7 to -1.5 so something was working!

  • Hi Jess

    Bless you. :) I hope your GP appointment went well for you today. Do let us know how you go on. As you say the result was not all negative as your hip T score had improved.

  • I took a drug made by Evista called something like Relaxifine , sorry no details to hand as I stopped taking it many years ago due to side effects. BUT before the side effects got too bad it did help the bone strength and showed up as such on the Dexa scan. The main side effects at first were the calf cramps mainly in one leg. Plus hot flushes. ! And after about 2 to 3 years my fingers, hand became swollen and eventually I could no longer use my arm properly. But this doesn't happen to everyone. My arm eventually improved and got better, but the cramps of horrendous nature went on for longer. The side effect of this drug was not as bad as the some of the other osteoporosis drugs I have taken. I don't take any osteoporosis drugs these days.

  • Thanks Rosepetal. My rheumy tried to get me to take Evista when I was first diagnosed but I refused as I was already suffering horrendous hot flushes and night sweats after chemo! I'm glad it has worked for you although you did have some rotten side effects! Hope you continue OK without the need for drugs.

  • FYI strontium ranelate is a manufactured (so it can be patented) version of strontium. You might want to check whether research shows if it's any more effective than the strontium citrate you can get as a non-prescription supplement. Also as indicated it does affect the DXA readings because it is heavier than calcium. The body prefers calcium, which is used in a lot of other processes than just bone building, so strontium and calcium have to be taken at different times so the strontium will be absorbed. Whether it actually makes the bones stronger and less likely to fracture I don't know.

    However the biggest risk for fracture is falling.

  • In UK strontium ranelate is prescribed on the NHS for some patients, not all will be suitable for this medication of course.

    nos.org.uk/media/1596/drug-...

    medicines.org.uk/emc/medici...

  • I did know about the artifactual effect of strontium, but understood that it showed only as improvement on DEXA. Strangely my hip shows improvement whereas my spine has apparently worsened.

You may also like...